Acetaminophen-induced hepatotoxicity in a glutathione synthetase-deficient patient

Turk J Pediatr. Jan-Mar 2007;49(1):75-6.

Abstract

We report a patient with glutathione synthetase (GS) deficiency who developed acetaminophen-induced hepatotoxicity after a two-day treatment with regular doses of acetaminophen. A nine-month-old female was referred because of intractable metabolic acidosis. She was given acetaminophen at therapeutic doses over a 48-hour period. She was hospitalized because of confusion and metabolic acidosis. Liver function tests were abnormal with normal bilirubin levels. The urine gas chromatography-mass spectrometry (GC/MS) showed massive excretion of 5-oxoproline. She improved and liver function tests normalized in the next six days, but compensated metabolic acidosis and massive 5-oxoprolinuria persisted. The analysis of GS in erythrocytes revealed 5% of normal enzyme activity, and the patient had 491G > A mutation on both alleles in the GS gene. In this report it can be assumed that patients, even if heterozygous for a mutation of the GS gene, are at risk for acetaminophen toxicity.

Publication types

  • Case Reports

MeSH terms

  • Acetaminophen / adverse effects*
  • Acidosis / blood
  • Acidosis / chemically induced*
  • Acidosis / physiopathology
  • Analgesics, Non-Narcotic / adverse effects*
  • Chemical and Drug Induced Liver Injury / physiopathology*
  • Female
  • Glutathione Synthase / blood
  • Glutathione Synthase / deficiency*
  • Humans
  • Infant
  • Liver Function Tests

Substances

  • Analgesics, Non-Narcotic
  • Acetaminophen
  • Glutathione Synthase